A 53-year-old man with a 30-year history of heavy injection drug use (10 to 15 bags of heroin per day) was hospitalized with fever (temperature, 39.2°C [102.5°F]) and chills of 2 days' duration. Infective endocarditis was diagnosed based on the results of 3 sets of blood cultures, which were positive for methicillin-sensitive Staphylococcus aureus.
Initially, the patient had injected heroin through the peripheral veins. After the veins in his arms, legs, chest, abdomen, and forehead had collapsed, he began injecting himself subcutaneously ("skin-popping"). As a result, his body was covered with numerous round, healed scars. After a search for better access, he started to inject himself through the carotid and jugular arteries. He continued to use the same needles until they broke inside the skin. A detailed history revealed that he had had 5 pneumothoraces caused by "central vessel" injection, which required hospitalization and chest tube insertion.
Igor Mamkin, MD, of Farmington, Conn, reports that soft tissue radiographs of the patient's neck revealed at least 17 needles.
Broken needles in injection drug users are not uncommon. One study reported that up to 20% of injection drug users had experienced a needle breaking while injecting.1 Complications from broken needles include abscess formation and laceration of the major arteries, which may lead to lethal bleeding complications and--as in this patient--pneumothorax. Be extra careful when examining patients with a history of injection drug use, because of the risk of injury from broken needles buried within the soft tissues.
This patient's hospital course was otherwise uneventful. He was treated with intravenous oxacillin(Drug information on oxacillin), 1.5 g every 4 hours. No new murmurs or signs of congestive heart failure were noted. He was discharged after 7 days to a short-term rehabilitation facility, where he would complete the course of intravenous antibiotic therapy via a peripherally inserted central catheter.